Page 1 of 3 123 LastLast
Results 1 to 10 of 24

Thread: Leaking Urinary Catheter

  1. #1

    Leaking Urinary Catheter

    My wife and I are the caregivers for our downs vent dependant daughter who sustained a c1-c2 injury in 1980. We have experienced many problems over the years and have overcome many. At present we are dealing with a high leakage foley catheter. Our doc took her off ditropan and for quite a while we had no problems. She is using an all-silicone foley 18 fr with a ribbed 5cc balloon and we normally use 10cc in the balloon. She is on Phenobarbital, Metoclopramide, Prevacid, Folamin, Nyasatin, Levothyroid, Warfarin, and Acidophilus. We were told by our rural urologist to clamp off the tube varying times and this would solve the problem and irrigation was also discussed. We are have a daily deluge which makes cleaning and bathing in bed tough on everyone. I would be forever grateful for some advice and help on this issue. We live in a very rural setting where getting local help is very difficult. Thanks

  2. #2
    Why was she taken off the Ditropan? Anticholenergic medications such a Ditropan are the the best treatment for spasms that cause leakage around the catheter.

    A 16 Fr. catheter is also preferred, even for adults. The larger the catheter, the more the bladder spasms. It is a myth that inserting bigger catheters is the solution for this. It is also potentially dangerous to clamp the catheter or do routine irrigations. Both put her at higher risk for UTIs, reflux of colonized urine to the kidneys, and can cause serious autonomic dysreflexia.

    I assume you are changing the catheter every 4-6 weeks? Is it encrusted on the inside when you do so?

    (moving this over to the Care forum)

    (KLD)

  3. #3
    We are not sure why she was taken off the ditropan - however the same doc just gave us another script for ditropan after my wife perswaded her to do so. I am asuming we should go back to a 16fr on the size which we can do. We usually have changed the catheter once a week and yes it is usually encrusted on the inside. We really appreciate your help in this. Thank you so much

  4. #4
    Once a week is too often. Most can go 4-6 weeks between changes. How much water is she getting daily? Too little will contribute to encrustations. Lots of encrustations can usually be controlled with daily Renacedin instillations. Discuss this option with her urologist.

    (KLD)

  5. #5
    We give her 500ml of gatoraid in the morning at 120 per hr then 2 cans of Peptamen 1.5 or 500ml at the same rate and finish up in the evening with another 500ml of gatoraid at the same rate. This schedule starts at 9am and goes until 9pm after giving her night meds we usually vent the feeding tube as she has some problems with excess air in her stomach. The gatoraid was her docs idea to keep her sodium level up as when it gets low she has seizures. Could the gatoraid be causing the encrustations?? We are not familiar with Renacedin instillations what exactly is that?The only water she gets is when the feeding tube is flushed after the liquid meds.

  6. #6
    The Gatorade may be contributing to this, but if she has problems with hyponatremia then it may have to continue or use a different source of sodium (such as hypertonic sodium solution without all the other chemicals in Gatorade. It would be worth discussing with her physician.

    Renacedin is a chemical that you would instill through the catheter (using a sterile irrigation syringe) slowly (usually 30 cc.) and then clamp the catheter, letting the chemical sit in place in the catheter for about 20 minutes, then allow to drain by gravity. It can help to dissolve the encrustations and is used daily.

    (KLD)

  7. #7
    Super Moderator Sue Pendleton's Avatar
    Join Date
    Jul 2001
    Location
    Wisconsin USA
    Posts
    11,007
    I'm suddenly having leaking around a urethral catheter also. First happened 3 months ago and may have been due to a UTI. Finally got into my neuro-uro's PA January 2nd. She changed me from Ditropan XL 10 mg BID to 10 mg QD of VESIcare. Lots of bladder spasms and lots of leaking if I sit up or, for the 1st time in ages used my standing table, last night like crazy. Just had a UA and nothing at all. Still use a 14 French and tried the 3 weeks between changes again. Weekly works so much better for me.

    Anyway, PCP and I talked and after a month on Vesicare I'm going back to Ditropan XL and 10mg TID. Any problems I go back to 20mg a day. What could be causing this? I'm leaving for a long weekend tomorrow early and flying with a pad is going to suck. Oh, I drink about 1.5 to 2 liters a day normally. Hardly ever hit caffeine and drink a rare glass of wine except when cruising. Oh, have hyosycomine (HyoMax FT) .125 mg chewable to help in emergencies for bladder spasms but they aren't helping much right now.
    Courage doesn't always roar. Sometimes courage is the quiet voice at the end of the day saying, "I will try again tomorrow."

    Disclaimer: Answers, suggestions, and/or comments do not constitute medical advice expressed or implied and are based solely on my experiences as a SCI patient. Please consult your attending physician for medical advise and treatment. In the event of a medical emergency please call 911.

  8. #8
    Senior Member
    Join Date
    Aug 2006
    Location
    Spring Hill , Florida
    Posts
    616
    Quote Originally Posted by Sue Pendleton View Post
    I'm suddenly having leaking around a urethral catheter also. First happened 3 months ago and may have been due to a UTI. Finally got into my neuro-uro's PA January 2nd. She changed me from Ditropan XL 10 mg BID to 10 mg QD of VESIcare. Lots of bladder spasms and lots of leaking if I sit up or, for the 1st time in ages used my standing table, last night like crazy. Just had a UA and nothing at all. Still use a 14 French and tried the 3 weeks between changes again. Weekly works so much better for me.

    Anyway, PCP and I talked and after a month on Vesicare I'm going back to Ditropan XL and 10mg TID. Any problems I go back to 20mg a day. What could be causing this? I'm leaving for a long weekend tomorrow early and flying with a pad is going to suck. Oh, I drink about 1.5 to 2 liters a day normally. Hardly ever hit caffeine and drink a rare glass of wine except when cruising. Oh, have hyosycomine (HyoMax FT) .125 mg chewable to help in emergencies for bladder spasms but they aren't helping much right now.
    Hi Sue,
    What is hyosycomine (HyoMax FT)? I never heard of it before. Please explain.

    Thanks,
    Bob
    Suprapubic Catheter 2/05

  9. #9
    Super Moderator Sue Pendleton's Avatar
    Join Date
    Jul 2001
    Location
    Wisconsin USA
    Posts
    11,007
    Quote Originally Posted by RAFS View Post
    Hi Sue,
    What is hyosycomine (HyoMax FT)? I never heard of it before. Please explain.

    Thanks,
    Bob
    Suprapubic Catheter 2/05
    http://www.drugs.com/pdr/nulev.html

    My current is NuLev which is a generic of HyoMax FT. Levsin SL (under tongue) is being discontinued along with many of the generics both in quick dissolve/chew and sustained formats. I guess because the docs prefer Detrol and such. Anyway, it is a fast acting anti-cramping (spasming) med that is most often used for intestinal spasms for IBS, peptic ulcers and bladder spasms! No more than 3 a day are the normal doses and a few hours a part. They help those first 2 days of antibiotics when you have a UTI or have IBS pain. I was prescribed it for both. I have great insurance so the last tag said $0.00 but it is fairly inexpensive. Side effects are the same but much shorter duration as most the bladder spaze drugs like ditropan, detrol, vesicare.

    Might discuss this one with your urologist or GI doc if it sounds like it might help the occasional "damnnnnnnnnnn, what was that" spasms in the pee holder.
    Courage doesn't always roar. Sometimes courage is the quiet voice at the end of the day saying, "I will try again tomorrow."

    Disclaimer: Answers, suggestions, and/or comments do not constitute medical advice expressed or implied and are based solely on my experiences as a SCI patient. Please consult your attending physician for medical advise and treatment. In the event of a medical emergency please call 911.

  10. #10
    Super Moderator Sue Pendleton's Avatar
    Join Date
    Jul 2001
    Location
    Wisconsin USA
    Posts
    11,007
    bump--help
    Courage doesn't always roar. Sometimes courage is the quiet voice at the end of the day saying, "I will try again tomorrow."

    Disclaimer: Answers, suggestions, and/or comments do not constitute medical advice expressed or implied and are based solely on my experiences as a SCI patient. Please consult your attending physician for medical advise and treatment. In the event of a medical emergency please call 911.

Similar Threads

  1. Replies: 21
    Last Post: 10-13-2016, 09:52 AM
  2. Replies: 73
    Last Post: 08-21-2011, 06:56 PM
  3. Replies: 13
    Last Post: 11-04-2010, 03:48 PM
  4. Bladder flush?
    By quadmarie in forum Care
    Replies: 6
    Last Post: 09-04-2007, 07:43 AM
  5. Medicine question
    By Biker Mom in forum New SCI
    Replies: 18
    Last Post: 04-19-2007, 06:05 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •